MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25293
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during a cystoscopy, ureteroscopy, laser lithotripsy, and stent placement, a cook® single-use holmium laser fiber broke.The customer pressed the pedal to start the laser.The fiber broke from the red attachment that is screwed into the laser.The laser fiber was disconnected and another laser fiber of the same type was used to complete the procedure.There were no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Event summary: as reported, during a cystoscopy, ureteroscopy, laser lithotripsy, and stent placement, a cook® single-use holmium laser fiber broke.The customer pressed the pedal to start the laser.The fiber broke from the red attachment that is screwed into the laser.The laser fiber was disconnected and another laser fiber of the same type was used to complete the procedure.There were no adverse effects to the patient reported.Investigation ¿ evaluation: a document based investigation was performed including a review of complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), review of specifications and quality control procedures, as well as a visual inspection of the device were conducted.The device was returned to cook in open packages with the labels for investigation.Upon inspection the laser was broken at the red handle.The distal end of the silicone cover contains a small segment of the laser fiber inside the hub that appears darkened and shattered.Additionally, the fractured end of the long segment of the laser fiber has a melted appearance.A document-based investigation evaluation was performed.No related non-conformances were recorded.No additional complaints were received for this product lot.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed product labeling.The product ifu provides the following information to the user related to the reported failure mode: warnings: do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power; continuous lasing with the fiber tip in contact with tissue; lasing with a contaminated or damaged proximal end; improper handling; poor laser beam alignment or focus; never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.Based on the available information, cook has concluded a definitive cause of the laser fiber breakage could not be determined.It is possible there was a weakened portion of the laser fiber at the distal end that caused energy to escape and result in separation of the laser fiber.Many factors could have contributed to the device separation such as device deflection, variation in the material properties, or having an energy applied that exceeds the recommended power limits.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16622487
Report Number1820334-2023-00328
Device Sequence Number7325185
Product Code GEX
UDI-Device Identifier00827002252936
UDI-Public(01)00827002252936(17)251102(10)15050177
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2025
Device Model NumberG25293
Device Catalogue NumberHLF-S200-HSMA
Device Lot Number15050177
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer04/27/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexFemale
Patient Weight96 KG